Journal of Dynamics and Differential Equations

, Volume 29, Issue 4, pp 1503–1517 | Cite as

Construction of Quasi-periodic Solutions of State-Dependent Delay Differential Equations by the Parameterization Method I: Finitely Differentiable, Hyperbolic Case

  • Xiaolong HeEmail author
  • Rafael de la Llave


In this paper, we use the parameterization method to construct quasi-periodic solutions of state-dependent delay differential equations. For example
$$\begin{aligned} \left\{ \begin{aligned} \dot{x}(t)&=f(\theta ,x(t),\epsilon x(t-\tau (x(t))))\\ \dot{\theta }(t)&=\omega . \end{aligned} \right. \end{aligned}$$
Under the assumption of exponential dichotomies for the \(\epsilon =0\) case, we use a contraction mapping argument to prove the existence and smoothness of the quasi-periodic solution. Furthermore, the result is given in an a posteriori format. The method is very general and applies also to equations with several delays, distributed delays etc.


State-dependent delay Quasi-periodic solution Exponential dichotomies Parameterization method Interpolation inequalities A posteriori 

Mathematics Subject Classification

34K13 34K27 34A30 



We thank Prof. Renato C. Calleja for discussions and to him and Profs. Humphries and Krauskopf for sharing their numerical work in progress. X. He would also thank School of Mathematics at Georgia Inst. of Technology for excellent working conditions as a visiting graduate student. X. He is supported by the China Scholarship Council (File No. 201406130018) and NSFC (Grant No. 11271115). R. de la Llave has been supported by NSF Grant DMS-1500943. This work was initiated while both authors were enjoying the hospitality of the JLU-GT Joint Institute for Theoretical Science. We are very grateful for this opportunity. R. de la Llave is very grateful to A. Casal for introducing him to delay differential equations (and to Mathematics) in 1977 and for support and encouragement over 4 decades.


  1. 1.
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2), 283–328 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. III. Overview and applications. J. Differ. Equ. 218(2), 444–515 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Chicone, C.: Texts in Applied Mathematics. Ordinary Differential Equations with Applications, vol. 34, 2nd edn. Springer, New York (2006)Google Scholar
  4. 4.
    Calleja, R.C., Humphries, T., Krauskopf, B.: Resonance phenomena in a scalar delay differential equation with two state-dependent delays. (2015)Google Scholar
  5. 5.
    Chow, S.-N., Leiva, H.: Existence and roughness of the exponential dichotomy for skew-product semiflow in Banach spaces. J. Differ. Equ. 120(2), 429–477 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    de la Llave, R., Obaya, R.: Regularity of the composition operator in spaces of Hölder functions. Discret. Contin. Dyn. Syst. 5(1), 157–184 (1999)zbMATHGoogle Scholar
  7. 7.
    Driver, R.D.: A two-body problem of classical electrodynamics: the one-dimensional case. Ann. Phys. 21, 122–142 (1963)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Diekmann, O., van Gils, S.A., Verduyn Lunel, S.M., Walther, H.-O.: Applied Mathematical Sciences. Delay Equations: Functional, Complex, and Nonlinear Analysis, vol. 110. Springer, New York (1995)Google Scholar
  9. 9.
    Eichmann, M.: A local Hopf bifurcation theorem for differential equation with state-dependent delays. Ph.D. thesis, Justus-Liebig University in Giessen (2006)
  10. 10.
    Guo, S., Wu, J.: Applied Mathematical Sciences. Bifurcation Theory of Functional Differential Equations, vol. 184. Springer, New York (2013)Google Scholar
  11. 11.
    Haro, A., Canadell, M., Figueras, J.-L., Luque, A., Mondelo, J.M.: The parameterization method for invariant manifolds: from theory to effective computations. Applied Mathematical Sciences. Springer Verlag (to appear)Google Scholar
  12. 12.
    Haro, A., de la Llave, R.: A parameterization method for the computation of invariant tori and their whiskers in quasi-periodic maps: rigorous results. J. Differ. Equ. 228(2), 530–579 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Huguet, G., de la Llave, R.: Computation of limit cycles and their isochrons: fast algorithms and their convergence. SIAM J. Appl. Dyn. Syst. 12(4), 1763–1802 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    He, X., de la Llave, R.: Construction of quasi-periodic solutions state-dependent delay differential equations by the parameterization method II: analytic case (2015)Google Scholar
  15. 15.
    Humphries, A.R., DeMasi, O.A., Magpantay, F.M.G., Upham, F.: Dynamics of a delay differential equation with multiple state-dependent delays. Discret. Contin. Dyn. Syst. 32(8), 2701–2727 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Hartung, F., Krisztin, T., Walther, H.-O., Wu, J.: Functional differential equations with state-dependent delays: theory and applications. In Handbook of differential equations: ordinary differential equations, vol. III, Handb. Differ. Equ., pp. 435–545. Elsevier/North-Holland, Amsterdam (2006)Google Scholar
  17. 17.
    Hale, J.K., Verduyn Lunel, S.M.: Applied Mathematical Sciences. Introduction to Functional-Differential Equations, vol. 99. Springer, New York (1993)Google Scholar
  18. 18.
    Qingwen, H., Jianhong, W.: Global Hopf bifurcation for differential equations with state-dependent delay. J. Differ. Equ. 248(12), 2801–2840 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Johnson, R.A., Sell, G.R.: Smoothness of spectral subbundles and reducibility of quasiperiodic linear differential systems. J. Differ. Equ. 41(2), 262–288 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Krisztin, T.: Nonlinear Dynamics and Evolution Equations, Fields Institute Communication. \(C^1\)-smoothness of center manifolds for differential equations with state-dependent delay, pp. 213–226. American Mathematical Society, Providence, RI (2006)zbMATHGoogle Scholar
  21. 21.
    Lanford III, O.E.: Bifurcation of Periodic Solutions into Invariant Tori: The Work of Ruelle and Takens. Nonlinear Problems in the Physical Science and Biology. Lecture Notes in Mathematics, pp. 159–192. Springer, Berlin (1973)Google Scholar
  22. 22.
    Li, X., de la Llave, R.: Construction of quasi-periodic solutions of delay differential equations via KAM techniques. J. Differ. Equ. 247(3), 822–865 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Magpantay, F.M.G., Kosovalić, N., Wu, J.: An age-structured population model with state-dependent delay: derivation and numerical integration. SIAM J. Numer. Anal. 52(2), 735–756 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Mallet-Paret, J., Nussbaum, R.D.: Stability of periodic solutions of state-dependent delay-differential equations. J. Differ. Equ. 250(11), 4085–4103 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Mallet-Paret, J., Nussbaum, R.D.: Analyticity and nonanalyticity of solutions of delay-differential equations. SIAM J. Math. Anal. 46(4), 2468–2500 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Samoilenko, A.M., Belan, E.P.: Quasiperiodic solutions of differential-difference equations on a torus. J. Dyn. Differ. Equ. 15(2–3), 305–325 (2003). Special issue dedicated to Victor A. Pliss on the occasion of his 70th birthdayCrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Sieber, J.: Finding periodic orbits in state-dependent delay differential equations as roots of algebraic equations. Discret. Contin. Dyn. Syst. 32(8), 2607–2651 (2012)CrossRefzbMATHGoogle Scholar
  28. 28.
    Sacker, R.J., Sell, G.R.: Existence of dichotomies and invariant splittings for linear differential systems. I. J. Differ. Equ. 15, 429–458 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Walther, H.-O.: Differentiable semiflows for differential equations with state-dependent delays. Univ. Iagel. Acta Math. 41, 57–66 (2003)zbMATHMathSciNetGoogle Scholar
  30. 30.
    Walther, H.-O.: The solution manifold and \(C^1\)-smoothness for differential equations with state-dependent delay. J. Differ. Equ. 195(1), 46–65 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Zehnder, E.: Generalized implicit function theorems with applications to some small divisor problems. I. Commun. Pure Appl. Math. 28, 91–140 (1975)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.College of Mathematics and EconometricsHunan UniversityChangshaPeople’s Republic of China
  2. 2.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA

Personalised recommendations